• Study finds long-term heartburn therapy increases risk of hip fractures

    February 2007 

    A recent study outlines a concern about the safety of popular prescription heartburn drugs (in a drug class of proton pump inhibitors), including Nexium, Prevacid and Prilosec. These drugs reduce acid in the stomach, aiding in heartburn relief; however, they also make it more difficult for the body to absorb calcium. Without the bone-building effects of calcium, the body may not be able to build strong bones resulting in an increased risk of hip fractures.


    Researchers found a significant increase in the risk of hip fractures among patients who were prescribed long-term high-dose proton pump inhibitor (PPI) therapy. 


    The study, published in the December 27, 2006, issue of JAMA (Journal of the American Medical Association) was conducted by analyzing more than 145,000 patient records (average age of 77) in the United Kingdom. The research team found a significant increase in the risk of hip fractures among patients who were prescribed long-term high-dose proton pump inhibitor (PPI) therapy.

    Proton pump inhibitors

    To aid in digestion, the stomach produces hydrochloric acid. In some people, this acid can irritate the lining of the stomach and duodenum (the top end of the small intestine), resulting in indigestion and occasionally ulceration and bleeding. To control the acid secretion, PPIs are often prescribed. These drugs reduce gastric acid secretion by up to 99 percent.  

    PPIs act by blocking (inhibiting) the gastric proton pump (hydrogen-potassium adenosine triphosphatase enzyme system) of the gastric parietal cell. PPIs are given in a neutrally charged inactive form. In an acid environment, the inactive drug will be activated and bind to the gastric proton pump, deactivating it and thus reducing acid in the stomach. The reduced acid in the stomach helps relieve pain from indigestion and heartburn in addition to aiding in healing of duodenal ulcers.

    Increased risk of hip fracture

    The research team believes PPIs may interfere with calcium absorption by decreasing stomach acid secretion. It is also possible PPIs reduce bone remodeling, a process in which old bone is broken down and new bone is built.

    The study results indicate patients who used proton pump inhibitors for more than a year had a significantly increased risk of sustaining a hip fracture than patients who did not take a PPI. This risk increased the longer the patient was taking the PPI. Although this research does not prove PPIs are causing an increased risk of hip fractures, it does show a probable association between high PPI doses and hip fractures.

    The research team also believes it is possible that PPI therapy may have an exaggerated effect among those at risk for osteoporosis, a disease associated with aging and weakening bones.

    Men have a higher risk for fractures

    Typically women have a much higher risk of having osteoporosis. In fact, women are four times more likely to suffer from osteoporosis than men because of the loss of estrogen at menopause (estrogen blocks or slows down bone loss) and loss of calcium during pregnancy. However, this study showed men had a statistically significant increased risk of PPI-associated hip fractures than women. The research team was unable to fully determine the cause for the increased risk to men, but they hypothesized it could be the result of women being more aware of osteoporosis and thus taking more calcium supplements. The research team did not have access to data regarding over-the-counter calcium supplement use among the study participants and could not confirm this hypothesis.

    The researchers suggested additional studies be undertaken to confirm their findings and clarify the underlying mechanism. However, this study should increase the medical community’s awareness of the potential association between PPI therapy and an increase in hip fracture. The researchers also suggested physicians prescribe the lowest effective dose of PPI therapy where its use is appropriate and re-emphasize increased calcium intake (preferably from a dairy source) particularly in the elderly population.

  • More information
  • Related resources

    For more information, see:

  • UK Healthcare resources

    For more information, or to make an appointment with a UK HealthCare physician, please call UK Health Connection at 1-800-333-8874. 

Page last updated: 5/22/2014 4:24:45 PM
  • What the news means for you

    Study has the potential to alter medical practice

    Mauro Giordani, MD
    Orthopaedic surgery

    Wright, Heather, MDThis study outlines a strong case that long-term use of proton pump inhibitors (a type of heartburn medication) in people over the age of 50 can lead to an increased risk of hip fractures.

    Building strong bones

    Typically, the body needs two mechanisms to help build strong bones. One is through the absorption of calcium. Calcium has to be in solution to be absorbed by the body. If you swallow a calcium pill, the body must have acid in the stomach to be able to absorb it. PPI therapy reduces the acid in the stomach so much that calcium supplements cannot be broken down for absorption. However, if you have low acid in your stomach because of PPI therapy, your body is able to absorb calcium from foods, such as milk, because acid is not needed to break down calcium from food.

    The second mechanism to help build strong bones comes in the form of two cells in the bone: osteoclasts and osteoblasts. These cells are used to break down old bone and rebuild new bone. Osteoclasts need acid at a local level to break down old bone. Once the old bone is broken down, osteoblasts build new, stronger bone. PPI therapy may be inhibiting this process by blocking acid production at the local level, preventing the osteoclasts’ ability to break down the old bone. The result is a weaker bone structure and the potential for more fractures.

    Monitoring bone density

    As people age they develop a negative calcium balance, more calcium is lost than gained. Bone density tests, also called bone densitometry, can be done to determine if a patient is losing too much calcium and has or is at risk for osteoporosis. A bone density test uses special X-rays to measure how many grams of calcium and other bone minerals (bone mineral content) are in a segment of bone. The higher the mineral content, the denser and stronger the bones are.

    Currently, bone density is not routinely monitored in patients taking PPI therapy. For patients who receive Medicare benefits, a baseline bone density scan can typically be ordered at age 65 or for patients suspected of being at risk for osteoporosis. After the baseline bone density test, Medicare will pay for a bone density test every two years to monitor the progression or response to medical therapy. 


    “Clinicians need to be more aware of the problems that can arise when a patient is treated with PPI therapy.” 


    Research that alters medical practice

    If future studies demonstrate the same results, it should bring about clinician awareness to monitor bone density more frequently and earlier in certain types of patients. The underlying mechanisms must be clarified; we need to figure out how long it takes a PPI to affect your bones, then we need to start ordering bone density studies when needed.

    If future studies demonstrate the same results, it should bring about clinician awareness to monitor bone density more frequently and earlier in certain types of patients. The underlying mechanisms must be clarified; we need to figure out how long it takes a PPI to affect your bones, then we need to start ordering bone density studies when needed.

    Future studies in this area are important because if it is true, then people who have GERD and have been taking PPI therapy for 10 years may need to have bone density studies of their hips. Additionally, the information from this study and future studies could be extrapolated to the spine, a very common place for osteoporotic fractures to occur as well as other bones. Future studies will probably analyze if spine compression fractures are also increased in this group of patients.

    Obese patients taking PPI therapy will probably also be in a future study group. Obesity leads to decreased exercise (ability to move). Decreased exercise predisposes people to lower bone density. Furthermore, the bigger a person is, the greater the chance of that person having GERD. If a patient has both these problems and is then put on a PPI, it could result in a compounding problem.

    Recommendations

    Untreated classic gastrointestinal reflex can turn into cancer. If you are under a physician’s care for GERD or ulcers, it is important to not stop taking your medication until discussing it with your doctor. Patients should get in the habit of discussing all of their medical conditions and medications with their doctors. By doing this, doctors are able to better develop an individual medical plan that is best for you.

    Dr. Giordani is an orthopaedic surgeon at UK HealthCare and assistant professor of surgery at the UK College of Medicine.

  • Medical news with UK HealthCare expert commentary

    Each issue of Advances & Insights summarizes an important piece of medical news, accompanied by commentary from a UK expert.

    Subscribe here or call 859-257-1000 and provide your mailing address.